Utah, 2020Winter Storm and Winter Weather in Utah, March 18 to 20, 2020
March 18 to 20, 2020 · NWS GJT · 3 events in 3 counties and zones
A large and unseasonably moist low pressure system lifted across the Four Corners region. Favorable southerly flow during the onset of the event produced moderate to heavy snow over the southern mountains.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large and unseasonably moist low pressure system lifted across the Four Corners region. Favorable southerly flow during the onset of the event produced moderate to heavy snow over the southern mountains. Once cooler air moved into the region during the latter half of the storm, snowfall began to favor the northern and central Utah mountains. Wind gusts exceeded 45 MPH at times.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 18, 10:44 AM MST, 2 hours 16 minutes earlier.
Area forecast discussion, Mar 18, 10:44 AM MST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1144 AM MDT Wed Mar 18 2020
.UPDATE...
Issued at 1134 AM MDT Wed Mar 18 2020
Went ahead and upgraded the advisory for the southwestern portion
of the San Juans to a winter storm warning as guidance continues
to show strong QG lift overnight with plenty of moisture surging
up from the southwest. The heaviest snowfall will occur later this
evening through daybreak tomorrow morning. Granted, snow on
roadways will melt fairly quickly once the sun comes up tomorrow
but until then, accumulating snow will cause some impacts over the
higher mountain passes on 550 and also leading up to Wolf Creek
Pass. Expecting 8 to 14 inches with some higher amounts
probable...south to southwestern facing slopes will be favored for
the heaviest snow. Remaining highlights look good and remain in
effect.
&&
.SHORT TERM...(Today through Thursday)
Issued at 435 AM MDT Wed Mar 18 2020
This storm is turning out to be one of the harder forecasts this
winter. Warm...moist advective southerly flow is already leading
to some orographic showers in the San Juans while a more distinct
dry slots sits just to our south. The models all seem to have
their own unique divergence from each other and solutions from
this time yesterday. Overall the synoptic pattern remains
unchanged with current water vapor imagery out West showing the
double circulation developing. The more dominant one will be the
circulation over the N.Nevada this morning. The more visual
pleasing one this morning off Baja coast will be slung our
way...arriving tonight. The NAM appears to be the outlier by
inducing a stronger...farther north lee side cyclone than the
other models. This could be the reason it forms a much more
defined mid level fronto band stretching from the W.San Juans to
the West Elks and Elks. This also lead to a drier northwest flow
developing on the back side into our northern CWA. The GFS/EURO
handle this large scale pattern a bit better with a more southern
and slower lee side response. But even the discrepancies here are
evident with the EURO continuing to show a more developed TROWAL
back across the CO/WY border tomorrow Thursday morning. Each model
has some secondary mid level circulations which heavier
precipitation is also keying on and really have no confidence in
these smaller scale features. Basically our southern mountains
will get pounded by moist southerly flow...with low SLRs in the
10-12:1 range increasing to 14-15:1 by Thursday morning. Here lies
the other tough spot along the southern foothills. Temperatures
and high SLRs suggest snow accumulating on vegetation when rates
are high enough but mainly melting on roadways until the predawn
hours. Basically could see some higher amounts tucked up against
the hills dropping quickly away as the elevation drops. Wavered
on highlights along the 160 corridor but in the end will punt to
next crew. Lastly the GFS wants linger a circulation across
northwest Colorado in the col between the stronger lows to the
West and Eastern Plains. In the end made only a few adjustments
and added the northeast Utah mountains to advisories above 8000
feet. Will have to watch model trends and radar and satellite
trends later today for hint at what pattern will be
emerging...especially in our North. Temperatures will be dropping
some today due to cloud cover and developing precipitation but
really staying at or slightly above normal many areas thanks to
the breezy southerly winds developing ahead of the system.
.LONG TERM...(Thursday night through Tuesday)
Issued at 435 AM MDT Wed Mar 18 2020
The Plains cyclone will quickly eject eastward as it gets caught
up in the northerly stream tomorrow evening...with the Western low
looks to be filling and weakening. The leaves a temporary ridge
over our CWA which will be flattening by a dip in the northerly
flow. We will basically be stuck in confluent flow between the
northern and southern streams Friday as energy ejecting from the
Western low is stretched and channelized across our region through
the weekend. This will keep unsettled conditions with mainly light
showery/orographic precipitation lingering through the weekend
until the whole pattern flattens out and brings some drying toward
early week. The large scale pattern with a large amplification of
the Northern Pacific ridge suggests low pressure will continue to
dig to our West leaving us in West to Southwest flow. We can
continue to expect passing waves and precipitation to continue
through much of the upcoming week. This is mirrored in the latest
6 to 10 day outlook with temperatures returning to near normal as
well .
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1140 AM MDT Wed Mar 18 2020
Moist flow into the southern Colorado mountains is already
producing some light precipitation with sites approaching ILS
thresholds. Showers will continue to expand across the area
through this afternoon with some gusty winds developing as a
result. Mountain sites will see MVFR or lower criteria beginning
around 00Z this evening with heavy snow setting up this evening
and overnight. Most lower elevations sites will also be at MVFR
or lower overnight through Thursday morning as this storm system
passes through.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until midnight MDT Thursday night for
COZ017-018.
Winter Weather Advisory from 6 PM this evening to 6 AM MDT
Friday for COZ003-004-009-010-012-013.
Winter Storm Warning until midnight MDT Thursday night for
COZ019.
UT...Winter Weather Advisory until midnight MDT Thursday night for
UTZ023-025-028.
&&
UPDATE...TGR
SHORT TERM...15
LONG TERM...15
AVIATION...TGJTHazardous weather outlook, Mar 18, 3:43 AM MST, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
443 AM MDT Wed Mar 18 2020
COZ001>014-017>023-UTZ022>025-027>029-191045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
443 AM MDT Wed Mar 18 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Showery precipitation early in the day will become widespread by
this evening as the next Pacific storm system rolls through.
Initially snow levels will be quite high with much of the snow
melting on roadways during the daylight hours. Periods of heavy
snow will be possible overnight over most mountain locations with
rain transitioning to snow down to 5000 feet by sunrise on
Thursday. Impacts to travel will be developing overnight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Snow will continue to fall across the high country through the
Thursday evening and could be heavier in some of the lower
elevations of northwest Colorado early in the day. Light snow will
continue to be possible through the week at the highest elevations
though melting is expected on the mountain roadways during the
daytime hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
Winter Storm, La Sal & Abajo Mountains
- When
- March 18, 1:00 PM MST to March 20, 9:00 AM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 10 to 20 inches with gusty winds up to 50 mph at times.
Winter Weather, Tavaputs Plateau
- When
- March 18, 5:00 PM MST to March 20, 9:00 AM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
An average of 8 inches of snow fell across the area. Winds gusted up to 45 MPH at times.
Winter Weather, Eastern Uinta Mountains
- When
- March 18, 8:00 PM MST to March 20, 4:00 AM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Generally 4 to 9 inches of snow fell across the area, much of that falling within 12 hours.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, March 18 to 19, 20203 injured · $1.0 million · EF0 · 29 events
- Damaging Wind in Georgia, March 18, 2020$75,000 · 65 kt wind · 1 event
- Flooding in Illinois, March 18 to 31, 2020$15,000 · 10 events
- Hail and Damaging Wind in Arizona, March 18, 2020$20,000 · 54 kt wind · 3 events
- Dense Fog in Illinois, March 18 to 19, 202016 events
- Winter Storm and Heavy Snow in Colorado, March 18 to 20, 202011 events
- Dense Fog in Missouri, March 18 to 19, 202011 events
- Flash Flooding and Flood in Oklahoma, March 18 to 19, 202060 kt wind · 8 events
- Flash Flood and Heavy Snow in Arizona, March 18 to 20, 20207 events
- Hail in Texas, March 18, 20202.25 in hail · 3 events
- Flooding in Missouri, March 18 to 31, 20202 events
- Damaging Winds in New Mexico, March 18, 202050 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872298, 872297, 872299.